Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Wichita, KS

February 14, 202226 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 14, 2022, 3:06 PM CST for 26 counties in Kansas. It took effect at Feb 15, 2022, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2022, 3:06 PM CST (21:06 UTC)
In effect from
Feb 15, 2022, 11:00 AM CST
Expired
Feb 15, 2022, 7:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS83 KICT 142106
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
306 PM CST Mon Feb 14 2022

KSZ032-033-047>053-067>070-082-083-091>094-098-151300-
/O.UPG.KICT.FW.A.0003.220215T1800Z-220216T0000Z/
/O.NEW.KICT.FW.W.0003.220215T1700Z-220216T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
306 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
082...083...091...092...093...094 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph. Wind gusts
  may approach 50 mph across parts of southern Kansas.

* Relative Humidity...As low as 25 to 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin

KSZ071-072-095-096-099-100-151300-
/O.NEW.KICT.FW.W.0003.220215T1700Z-220216T0100Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
306 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...072...
095...096...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Tuesday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph. Wind gusts
  may approach 50 mph across parts of southern Kansas.

* Relative Humidity...As low as 25 to 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin
3 follow-up statements
719 
WWUS83 KICT 151110
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
510 AM CST Tue Feb 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160100-
/O.CON.KICT.FW.W.0003.220215T1700Z-220216T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
510 AM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
266 
WWUS83 KICT 152144
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
344 PM CST Tue Feb 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160100-
/O.CON.KICT.FW.W.0003.000000T0000Z-220216T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
344 PM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to around 50 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
169 
WWUS83 KICT 160115
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
715 PM CST Tue Feb 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160215-
/O.EXP.KICT.FW.W.0003.000000T0000Z-220216T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
715 PM CST Tue Feb 15 2022

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...053...067...068...069...070...071...072...082...083...091...
092...093...094...095...096...098...099 AND 100...

Red flag warning is cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 2:58 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 14, 2:58 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CST Mon Feb 14 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 239 PM CST Mon Feb 14 2022

* A complex, and potentially dynamic, storm system will impact the
  Central Plains this week with multiple hazards possible.

The well-advertised storm system to impact the region this week is
showing up very nicely on water vapor imagery this afternoon. It is
currently digging south along the Pacific NW coastline, and will
continue to drop south into the Great Basin/Desert SW area through
Tuesday night, then eject out across the Central/Southern Plains
WED/THU. At the SFC, a frontal boundary is stalled west to east from
the TX Panhandle into eastern OK, with a more broad lee-side trough
oriented north to south along the Front Range of the Rockies.

Strong height falls associated with the digging upper wave will
support a deepening lee-side trough through Tuesday, which will act
to increase the low-level flow to the east. This will pull the
stationary front north as a warm front late tonight, setting up a
broad warm sector across the region Tuesday. Warming temps,
deepening mixing, and a strengthening LLJ within the warm sector
will support increasing, and gusty, surface winds. The southerly
flow will begin to draw moisture north off the Gulf through mid-
week, but Tuesday will be a classic, strong return flow with delayed
moistening fire setup on the Plains. This will lead to a large area
of increased fire danger (please see the fire discussion for more
details). Fire conditions aside, wind gusts will likely reach the
40-50 mph range Tuesday, especially across southern Kansas.
There, wind gusts of 50+ mph will be possible depending on the
depth of mixing that occurs. A lot of mid and high clouds will
begin to overspread the area by mid to late afternoon which may
tamper the daytime heating and mixing potential some. For this
forecast, I nudged highs up, but held off on going much higher
than the previous forecast due to the cloud potential. If the
cloudiness has less of an impact on temps, then we could end up
mixing deeper and realize those higher-end gusts. One other note
here. Widespread Advisory-level winds are anticipated on the warm
side of this event, but in the spirit of simplifying hazards, we
will include the Wind Advisory impacts in with the Red Flag
Warning.

Attention then turns to the Tuesday night-Thursday timeframe. The
upper wave is forecast to open up and eject out across the
Central/Southern Plains later Wednesday into Thursday. Height
falls associated with the ejecting wave will lead to a deepening
SFC low developing across the Southern High Plains by Wednesday
morning. That low will then translate ENE across KS/OK late
Wednesday into Thursday. Continued low-level convergence and
moistening in the warm sector ahead of that low, plus increasing
large-scale forcing for ascent, should allow a zone of precip to
develop by Wednesday evening from the High Plains into the Ozarks.
Model guidance still differ some on the evolution during this
time (degree of moistening, strength of lift, and how quick the
SFC low and cold front move through). Please take the above-
mentioned model differences in consideration.

That said, the potential exists for the collocation of strong
coupled forcing, mesoscale lifting processes, deep moisture, and
elevated instability, to support heavier precip amounts and rates.
Initially, we should see an area of rain and thunderstorms
developing, eventually transitioning to frozen/freezing precip
from NW to SE Wednesday evening/night, ending as all frozen precip
Thursday.

While the focus for this portion of the event is, understandably, on
the winter impacts. I don't want to ignore the convective potential.
The shear/instability combo could support a few marginally severe
thunderstorms (gusty winds/hail), especially across southern KS. In
the wake of the cold front/SFC low passage, a period of strong,
northerly winds appears plausible. Once again, we could be looking
at Advisory-level, or higher, wind speeds/gusts. This could come at
the same time as the higher snowfall rates, adding to the winter
impacts, so stay tuned.

Bottom line, this event has the potential to have quite the impact,
locally, with multiple hazards. The trend to watch will be how model
guidance handle the wave as it ejects out of the SW U.S. The
weaker/more progressive solution has less support now, which is why
the forecast will trend more towards a more impactful wind/fire/snow
event.

Headline-wise, we'll cover the initial wind and fire aspects of this
system with a Red Flag Warning Tuesday afternoon/evening. Additional
headlines will likely be needed for the wind/snow impacts on the
cold side of the system. With some uncertainty, no winter headlines
will be issued this forecast shift, but we will cover the potential
with a strongly-worded SPS.

Martin

.LONG TERM...(Friday through Monday)
Issued at 239 PM CST Mon Feb 14 2022

Deterministic guidance is hinting at another s/w digging south
through the Rockies over the weekend and into early next week. Like
with our current system, a moderating trend is expected ahead of
that wave, with another chance at meaningful precip when it ejects
out of the Rockies. Of note, any moderation in temps this weekend
could be slowed some by any snow that falls mid-week.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM CST Mon Feb 14 2022

Main aviation concern will be strong winds on Tue.

Northwest flow aloft is in place across the Plains with an upper
low about to come onshore over the Pacific Northwest. Lee
troughing will strengthen tonight as the upper flow flattens out.
This will setup strong return flow across most of the area on Tue.
We are looking for sustained speeds in the 25 to 30 mph range
with gusts 40 to 45 mph out of the south. Confidence is high that
VFR conditions will remain in place through the next 24 hours.

&&

.FIRE WEATHER...
Issued at 239 PM CST Mon Feb 14 2022

* Red Flag Warning issued for the entire area Tuesday
* Elevated fire concerns possible Wednesday (southern KS)

Strong, gusty south winds will develop across the area Tuesday,
continuing well into Tuesday night. Across southern Kansas, those
strong winds will continue into Wednesday. With delayed moisture
return, humidity values in the 20s and low 30s will support Very
High to Extreme GFDI values across the entire area Tuesday. A lower
area of Very High to Extreme GFDI values is expected Wednesday.
Wednesday will feature higher humidity values. Of note, despite some
marginality to the humidity Tuesday, the strong winds will make fire
suppression/control more difficult where fires can develop. Even
when humidity recovers some Tuesday evening, those strong winds will
continue, making control efforts more challenging for any ongoing
fires. Across north-central Kansas, wind speeds may end up a bit
lower as a frontal boundary approaches from the north. However, with
lower humidity forecast there, we decided to go ahead and include
that area in the Red Flag Warning.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  69  50  65 /   0   0  10  30
Hutchinson      32  69  45  59 /   0   0  10  20
Newton          35  67  48  61 /   0   0  10  30
ElDorado        36  67  50  64 /   0   0  10  40
Winfield-KWLD   37  69  52  68 /   0   0  10  40
Russell         29  69  35  46 /   0   0  10  10
Great Bend      30  69  37  49 /   0   0  10  10
Salina          31  69  39  54 /   0   0  10  10
McPherson       32  68  43  57 /   0   0  10  20
Coffeyville     37  68  53  66 /   0   0  10  60
Chanute         34  67  52  65 /   0   0  10  60
Iola            34  66  51  65 /   0   0  10  60
Parsons-KPPF    35  67  53  65 /   0   0  10  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...RBL
FIRE WEATHER...RM
Hazardous weather outlook, Feb 14, 5:09 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
509 AM CST Mon Feb 14 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
509 AM CST Mon Feb 14 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions will develop across much of the
region on Tuesday afternoon, see the fire weather watch for details.

A few strong thunderstorms will be possible on Wednesday afternoon
across portions of south central and all of southeast Kansas. The
strongest storms may be capable of nickel sized hail and brief gusty
winds. Rain will expand in coverage Wednesday night as much colder
air arrives allowing the precipitation to transition to a wintry
mix. Snow and a wintry mix may continue into Thursday morning
before diminishing later in the day. Accumulating snow is possible
across much of south central and southeast Kansas.

There remains uncertainty in the exact track of this system,
which will impact the precipitation type and amounts. Keep up
with the forecast over the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:22 AM CSTFire Weather WatchICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more13 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.